Alert archive / Texas / Tornado Warnings in 1996

Tornado Warning 5, NWS Shreveport, LA

February 27, 1996Red River County, Texas

NWS Shreveport, LA issued this tornado warning at Feb 27, 1996, 11:33 AM CST for Red River County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 27, 1996, 11:33 AM CST (17:33 UTC)
Expired
Feb 27, 1996, 12:15 PM CST
In force
42 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Red River County, TX

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 5.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1996-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 799 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1996-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
799 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
1.8
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 271733
TORSHV
TXC387-271815-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1133 AM CST TUE FEB 27 1996
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1215 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST TEXAS
 
   ...RED RIVER COUNTY
 
AT 1131 AM CST NATIONAL WEATHER SERVICE RADAR INDICATED A POSSIBLE
DEVELOPING TORNADO 5 MILES WEST OF BOGATA OR ABOUT 15 MILES SOUTHWEST OF
CLARKSVILLE MOVING NORTHEAST AT 35 MPH.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Feb 27, 9:40 AM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Feb 27, 9:40 AM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...CORRECTED TIME...
NATIONAL WEATHER SERVICE SHREVEPORT LA
940 AM CST TUE FEB 27 1996

SHOWERS AND THUNDERSTORM ACTIVITY BEGINNING TO PICK UP ACROSS NE TX
AND SE OK. 88D INDICATING RAINFALL OVER 1/2 INCH PER HOUR SE OK...AND
ARE ASSOCIATED WITH COLD FRONT. FRONT WILL MOVE SLOWLY THROUGH CWA
AND CLEAR AREA AROUND MIDNIGHT. ENTIRE CWA ALSO UNDER SLIGHT RISK OF
SVR.

WILL KEEP CLOSE EYE OUT FOR STORMS ALONG FRONTAL ZONE AS WELL AS AREAS
WITH BREAKS IN CLOUDS...ESPECIALLY WHERE TEMPERATURES REACH NEAR 80.

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 10:53 AM CSTSevere Thunderstorm WarningSHVRed River37 min
Feb 27, 12:14 PM CSTSevere Thunderstorm WarningSHVBowie31 min
Feb 27, 12:20 PM CSTSevere Thunderstorm WarningSHVFranklin25 min
Feb 27, 12:29 PM CSTSevere Thunderstorm WarningSHVTitus31 min
Feb 27, 1:58 PM CSTSevere Thunderstorm WarningSHVSmith47 min
Feb 27, 2:07 PM CSTTornado WarningSHVSmith53 min
Feb 27, 2:27 PM CSTSevere Thunderstorm WarningSHVUpshur48 min
Feb 27, 2:36 PM CSTSevere Thunderstorm WarningSHVGregg39 min
Feb 27, 2:50 PM CSTSevere Thunderstorm WarningSHVHarrison, Marion40 min
Feb 27, 3:05 PM CSTTornado WarningSHVHarrison40 min
Feb 27, 3:25 PM CSTTornado WarningSHVMarion35 min

Nearby

Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.